North Carolina, 2022Damaging Wind in North Carolina, May 22, 2022
May 22, 2022 · NWS MHX · 1 event in 1 county or zone
A few thunderstorms developed early in the evening, with one particular storm becoming severe with some hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few thunderstorms developed early in the evening, with one particular storm becoming severe with some hail and damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at May 22, 2:39 PM EST, 3 hours 34 minutes earlier.
Area forecast discussion, May 22, 2:39 PM EST, 3 hours 34 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
339 PM EDT Sun May 22 2022
.SYNOPSIS...
A cold front will move into the area late tonight bringing
unsettled weather to the area tomorrow. The front will stall
offshore through mid week, then lift back north as a warm front
late Wednesday and Wednesday night. Another cold front will
impact the area late week and early next weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 300 PM Sunday...Showers and thunderstorms continue to
develop to our south and west on the northern periphery of a
decaying MCS exiting the SC coast. This activity will push into
Eastern NC withing the next couple of hours, and could help
ignite further convective activity as well. Another possible aid
to convective develop will be the temp gradient caused by
extensive cloudiness along the coast so far today, with temps
only in the upper 70s to low 80s across the southern coast, and
the upper 80s to around 90 inland. A few strong to even severe
storms are still possible this afternoon and evening as strong
instability has developed despite the cloud cover, but little
shear in the area will limit the longevity of any robust
updraft.
Activity will decrease quickly around sunset with loss of
heating, however a few widely scattered thunderstorm may persist
into tonight. Convective activity then looks to increase along
the coast and offshore late tonight as a lobe of shortwave
energy moves nearby ahead of a cold front. Temps overnight will
remain very mild and in the low 70s.
&&
.SHORT TERM /MONDAY/...
As of 300 PM Sun...A slow moving cold front will push into the
northern portion of the forecast area after sunrise tomorrow,
and slowly sink southward through the day. Scattered showers and
possibly a few thunderstorms will be possible in the morning.
By the afternoon, building instability and arrival of stronger
upper level shortwave energy will allow for more widespread
convection to develop, and have likely PoPs across the southern
two thirds of the forecast area. A modest increase in deep layer
shear will also bring the threat for a few stronger to severe
thunderstorms as well, and a portion of the area is in a
Marginal Risk from SPC.
Much cooler air will move into the NE part of the state behind
this front with early morning highs expected here and temps
falling into the upper 60s to low 70s for the rest of the day.
To the south of this boundary, a hot and humid airmass will
remain, and if some breaks of sunshine are see temps could rise
into the mid to upper 80s along and south of US 70.
&&
.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
As of 3 PM Sun...Unsettled weather expected through the period
with more seasonable temperatures. A cold front will linger
offshore through mid week, with a stronger front expected to
impact the area late week and early next weekend.
Still looks unsettled through much of the period. A cold front
will stall offshore through mid week with waves of low pressure
developing along it. This would keep the area on the cool side
of the boundary with moist low level NE-E flow. Precip becomes
scattered, even isolated at times, Tue through Thu, likely
enhanced during diurnal peak heating. Cloud cover, precip and
NE-E flow will keep temps near or below normal with highs in the
70s/80s. Coolest day looks like Tue with widespread clouds and
NE flow which will keep most areas in the 70s, maybe even upper
60s for the northern Outer Banks.
Boundary will likely lift back north as a warm front late Wed
and Wed night while complex low pressure strengthens over the
Mid-West lifting towards the Great Lakes. The cold front
associated with this system is currently progged to push through
the eastern NC late week/early next weekend. 00z GFS and EC
remain in pretty good agreement with fropa this far out in
time. Capped pops at high chance late week for now. Slightly
cooler and drier air expected behind the front for next weekend.
Temps will remain near climo.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
SHORT TERM /through Monday Afternoon/...
As of 300 PM Sun...Mostly VFR conditions will continue across
the airspace through most of tonight ahead of a cold front. As
scattered showers and thunderstorms move across the area later
this afternoon and evening, some brief periods of sub-VFR
conditions will be possible. Then late tonight as the front
sinks into the area, MVFR level ceilings are expected to develop
and move southward through the forecast area. The front will
continue to slowly move southward through the area tomorrow, and
MVFR conditions will likely persist through much of the
morning, hanging on the longest across the northern portion of
the area. Ceilings should lift to VFR levels for a period
tomorrow afternoon, but will likely drop back down to MVFR
heights tomorrow evening.
LONG TERM /Monday Night through Friday/...
As of 3 PM Sun...Behind a cold front which will stall just
offshore through mid week, there is increasing confidence for
long duration sub-VFR conditions. Guidance shows cigs lowering
to MVFR, possibly IFR, Monday night behind the front and
persisting into Tuesday night. Showers and thunderstorms become
more scattered Tue through Fri.
&&
.MARINE...
SHORT TERM /Tonight and Tomorrow/...
As of 300 PM Sun...Moderate SW flow will continue through
tonight ahead of a cold front, with winds 15-20 kts, subsiding
to 10-15 kts by early tomorrow morning. The somewhat slow moving
cold front will push into the northern coastal water after
sunrise, and continue to move southward through the day. By
tomorrow afternoon, winds will be NE 10-20 north of Core Banks,
and still SSW 10-15 kts to the south. Seas will be mostly 3-4 ft
through the period.
LONG TERM /Monday Night through Friday/...
As of 3 PM Sun...Winds remain NE 10-20 kt Monday night through
Tuesday, with seas mostly 3-4 ft. E/NE winds 5-15 kt continue
Wed with seas 2-5 ft, highest north of Ocracoke. The front will
lift northward as a warm front late Wed and Wed night, with
winds becoming SSE 5-15 kt. Southerly flow 10-15 kt will
continue Thu with seas 2-5 ft. SW flow strengthens Friday with
Small craft conditions possible.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.
&&
SYNOPSIS...MHX
NEAR TERM...SGK
SHORT TERM...SGK
LONG TERM...CQD
AVIATION...CQD/SGK
MARINE...CQD/SGK
Hazardous weather outlook, May 22, 3:42 AM EST, 14 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
442 AM EDT Sun May 22 2022
NCZ195-196-199-204-205-230845-
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
Hatteras Island-
442 AM EDT Sun May 22 2022
...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING SOUTH OF
CAPE HATTERAS...
This Hazardous Weather Outlook is for eastern North Carolina.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Moderate Rip Current Risk.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ029-044>047-079>081-090>092-094-193-194-198-203-230845-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-Northern Outer Banks-
442 AM EDT Sun May 22 2022
This Hazardous Weather Outlook is for eastern North Carolina.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 22, 5:53 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
653 PM EDT Sun May 22 2022
NCZ029-222330-
Martin NC-
653 PM EDT Sun May 22 2022
...A strong thunderstorm will impact portions of Martin County
through 730 PM EDT...
At 653 PM EDT, Doppler radar was tracking a strong thunderstorm near
Stokes, or 8 miles southwest of Williamston, moving northeast at 35
mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Williamston, Smithwick, Everetts and Beargrass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3593 7703 3589 7702 3589 7703 3587 7705
3586 7703 3586 7699 3590 7694 3589 7692
3587 7690 3589 7682 3586 7690 3582 7690
3569 7706 3574 7716 3574 7718 3577 7726
3579 7726 3594 7715 3593 7709 3594 7705
TIME...MOT...LOC 2253Z 218DEG 30KT 3575 7716
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
TLThunderstorm Wind, Martin
- When
- May 22, 6:13 PM EST
- Where
- Martin County, 1.78 mi SW of Williamston Hrrs Arp
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 35.800, -77.070
Trees were reportedly damaged, along with some siding torn off an outbuilding. Some dime sized hail also occurred with the storm.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Massachusetts, May 22, 2022$90,000 · 65 kt wind · 23 events
- Damaging Winds in Virginia, May 22, 2022$96,000 · 60 kt wind · 21 events
- Damaging Winds in Maryland, May 22, 2022$38,000 · 55 kt wind · 19 events
- Damaging Winds in Pennsylvania, May 22, 2022$41,000 · 52 kt wind · 12 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, May 22, 202252 kt wind · 38 events
- Hail and Damaging Winds in Virginia, May 22, 2022$35,000 · 1 in hail · 9 events
- Lightning Strike in Texas, May 22, 2022$50,000 · 1 event
- Flood in Florida, May 22, 2022$30,000 · 1 event
- Damaging Winds in New York, May 22, 2022$3,000 · 50 kt wind · 19 events
- Hail and Damaging Winds in Alabama, May 22, 2022$21,000 · 1 in hail · 3 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 22, 202216 events
- Damaging Winds in Texas, May 22, 2022$14,000 · 52 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1030013.